Texas, 2015

High Wind in Texas, December 20 to 21, 2015

December 20 to 21, 2015 · NWS MAF · 3 events in 1 county or zone

Strong mid level winds resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 19, 10:06 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 19, 10:06 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1106 PM CST SAT DEC 19 2015

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

VFR conditions with increasing mid and high clouds are expected at
the west Texas and southeast New Mexico terminals the next 24 hours.
Winds will be mainly south to southeast at 5 to 15 mph through Sunday
morning. Winds will become southwest at 10 to 20 mph and gusty Sunday
afternoon.

&&

.PREV DISCUSSION... /issued 204 PM CST SAT DEC 19 2015/

DISCUSSION...

Quiescent conditions are expected over southeast New Mexico and west
Texas during the coming week, and even into next weekend, as
shortwave troughs traversing the ConUS remain just north of the
region and keep the forecast dry.  The first to pass by on Sunday
will result in an increase in winds, especially in the Guadalupe
Mountains, and some fire weather concerns as temperatures warm well
above normal.  High winds look to be low end in the Guadalupe
Mountains, so will not issue a High Wind Watch, and fire weather
conditions will only be marginally critical so a Fire Danger
Statement will likely be the preferred modus operandi tomorrow. Both
will continue to be mentioned in the Hazardous Weather Outlook (HWO)
too.

The next shortwave trough will pass by the region on Tuesday/
Wednesday with mountain wind/plains fire weather concerns rising
again.  At this time, it appears we may not reach high wind or
critical fire weather thresholds either day so will not make a
mention in the HWO yet.  Temperatures throughout the week will
remain above normal, with the possible exception of Christmas Eve
when a weak cold front may or may not move into the region.  Will
likely cleave toward the middle of cooler/warmer model offerings
until a better handle is gained on the cold front.  No White
Christmas will be had in these parts this year, however a stronger,
deeper upper trough progged to form and head for the region late
next weekend will have to be watched.  There is a chance we could
see colder temperatures and wintry precipitation, so stay tuned.

FIRE WEATHER...

Elevated fire weather concerns are still expected over the SE NM
Plains, W-NW Permian Basin, Upper Trans Pecos and the lower
elevations of the Guadalupe Mountains Sunday due to above normal
temperatures and high fire danger.  It does not appear many
locations will see critical fire weather conditions so a Fire
Danger Statement may be issued early Sunday morning.

MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Dec 19, 11:31 AM MST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1231 PM CST SAT DEC 19 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1231 PM CST SAT DEC 19 2015 /1131 AM MST SAT DEC 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST TO WEST WINDS WILL INCREASE THROUGH THE GUADALUPE
MOUNTAINS ON SUNDAY...TO 30 TO 40 MPH...WITH GUSTS AROUND 55 MPH.

FIRE WEATHER CONCERNS WILL INCREASE SUNDAY ACROSS THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS
PECOS...AND THE WEST AND NORTHWEST PERMIAN BASIN.  SOME OF THESE
AREAS HAVE BURN BANS IN EFFECT...AND CAUTION IS URGED WITH OPEN
FLAMES OR ACTIVITIES THAT MAY PRODUCE SPARKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 20, 1:00 AM MST to December 21, 7:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

A 72 mph wind gust occurred at the Guadalupe Peak RAWS site at 2300 CST on 12/20/15.

High Wind, Guadalupe Mountains of Culberson County

When
December 20, 2:51 PM MST to 10:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
December 20, 8:11 PM MST to 11:30 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606659, 606662, 606660.